Women who have been using birth control pills for three years or more are more prone to developing glaucoma, says a study conducted by researchers from the University of California San Francisco, Duke University School of Medicine and Third Affiliated Hospital of Nanchang University in China. Glaucoma is an eye condition resulting in the damage of the optic nerve, often leading in blindness.
Past studies have connected the low estrogen level of post menopausal women with increased glaucoma risk. In connection, the new study suggests that prolonged use of birth control pills results in low estrogen levels, resulting in a similar risk for the eye disease.
More than three thousand women aged 40 and above who were part of the 2005-2008 National Health and Nutrition Examination Survey were included in the study. They were made to answer a questionnaire about their eye health and reproductive health. The questionnaire did not distinguish between the high-dose and low-dose birth control pills.
The researchers note that anyone can develop glaucoma, but age, being African-American, and having a history of retinopathy (a retina disease resulting in blindness) are definite risk factors. Moreover, “…women who have taken oral contraceptives for three or more years should be screened for glaucoma and followed closely by an ophthalmologist, especially if they have any other existing risk factors,” said Shan Lin, M.D., the lead researcher.
These experts are quick to note, though, that they are not confirming a causality between birth control pills and the risk for glaucoma, but rather an association between them.
ADVERTISEMENT - CONTINUE READING BELOW
What are the side effects of birth control pills on you? Join the discussion on Parentchat.
Sources: •November 18, 2013. Alexandra Sifferlin. “Prolonged Use of Birth Control Pill Linked to Glaucoma” healthland.time.com
•November 18, 2013. Tracy Miller. “Taking birth control pills long-term linked to higher risk of glaucoma” nydailynews.com